Arizona, 2009Flash Flooding in Arizona, July 3, 2009
July 3, 2009 · NWS TWC · 2 events in 1 county or zone
A rich supply of moisture across southeast Arizona led to numerous showers and thunderstorms during the evening hours. A large complex of thunderstorms affected much of eastern Pima county, with many areas receiving significant rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rich supply of moisture across southeast Arizona led to numerous showers and thunderstorms during the evening hours. A large complex of thunderstorms affected much of eastern Pima county, with many areas receiving significant rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 3, 9:15 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 3, 9:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST FRI JUL 3 2009
.SYNOPSIS...ABUNDANT MOISTURE WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS THIS HOLIDAY WEEKEND. AS A TROUGH PROGRESSES INTO THE
WEST COAST...DRIER AIR WILL MOVE INTO ARIZONA NEXT WEEK FOR A
DECREASE IN MOISTURE AND THUNDERSTORM ACTIVITY.
&&
.DISCUSSION...BUSY AFTERNOON AND EVENING WITH SHOWERS AND
THUNDERSTORMS CONTINUING. EASTERN PIMA COUNTY WILL CONTINUE TO
SLOWLY FILL IN FROM THE NORTH OVER THE NEXT FEW HOURS. HEAVY RAIN
WITH WET MICROBURST REMAIN A CONCERN THIS EVENING. COVERAGE WILL
PERSIST OVERNIGHT WITH THE COMPLEX THROUGH MUCH OF OUR CWA. PLENTY
OF MOISTURE THROUGH MOST OF THE WEEKEND FOR PERIODS OF SHOWERS AND
THUNDERSTORMS.
&&
.PREV DISCUSSION...THE 500 MB HIGH CENTER IS OVER THE SOUTHERN
PLAINS TODAY. WE SHOULD CONTINUE TO SEE A MID-LEVEL DEFORMATION ZONE
ROTATING NORTHWARD INTO THE FAR SE CORNER OF THE STATE INTO THE
EARLY EVENING. THIS FEATURE WILL SERVE AS AS AN MECHANISM FOR
THUNDERSTORM CONVECTION ACROSS THE FORECAST AREA. GIVEN THE WEAK
STORM MOTION...THE VERY MOIST AIRMASS AND THIS FOCUSING MECHANISM
ROTATING NORTHWARD ACROSS OUT NECK OF THE WOODS...I CONSIDERED THE
POSSIBILITY OF ISSUING A FLASH FLOOD WATCH FOR PORTIONS OF MY
FORECAST AREA. HOWEVER...I BELIEVE THAT THE WEAK FEATURES MOVING
ACROSS THE FORECAST AREA ARE NOT SUFFICIENT ENOUGH TO ALLOW STORMS
TO ORGANIZE INTO AND SIGNIFICANT THUNDERSTORM CLUSTERS. GIVEN
THIS...I DO NOT BELIEVE THAT THE HEAVY RAIN WILL BE WIDESPREAD
ENOUGH TO WARRANT THE WATCH.
THE 12Z NAM AND GFS MODELS TRY TO PICK UP A MID-LEVEL DISTURBANCE
CURRENTLY FIRING STORMS OVER EAST-CENTRAL SONORA MEXICO AND SHIFTS
IT INTO SOUTH CENTRAL AZ LATE THIS EVENING INTO THE OVERNIGHT
PERIOD. THIS FEATURE...IF IT INDEED MAKES ITS WAY UP INTO OUR NECK
OF THE WOODS COULD HELP ORGANIZE CONVECTION ACROSS THE WESTERN HALF
OF THE CWA AFTER MIDNIGHT AND HELP PRODUCE HEAVY RAINFALL. IN ANY
EVENT...I HAVE REFLECTED THIS THINKING IN THE 06Z-12Z DIGITAL
GRIDS.
OTHERWISE...THE UPPER TROUGH PUSHING INTO THE PACIFIC NORTHWEST
SQUASHES THE RIDGE...EVEN RESULTING IN A WEST/NORTHWEST FLOW INTO
SOUTHEAST ARIZONA LATE THIS WEEKEND INTO EARLY NEXT WEEK. ALTHOUGH
THIS WONT ENTIRELY REMOVE OUR MOISTURE...IT WILL REDUCE IT ENOUGH TO
LIMIT THE OVERALL COVERAGE OF STORMS ACROSS OUR FORECAST AREA.
&&
.AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS PERSIST THIS EVENING.
THESE STORMS WILL LOWER VISIBILITIES TO 1-3 NM IN HEAVY RAIN...WITH
LOWER THAN NORMAL CLOUD CEILINGS. ALTHOUGH THE RISK FOR STRONG AND
GUSTY THUNDERSTORM WINDS TO 45 MPH STILL EXISTS...THE OVERALL THREAT
OF STRONG WINDS IS MINIMAL. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL
RESULT IN SCATTERED THUNDERSTORMS THROUGH THE WEEKEND. A TROUGH
MOVING TOWARDS THE WEST COAST WILL SHIFT A DRIER WESTERLY FLOW INTO
ARIZONA NEXT WEEK...ALTHOUGH ENOUGH MOISTURE SHOULD REMAIN IN PLACE
TO MINIMIZE ANY FIRE WEATHER RISKS AND CONCERNS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 3, 10:39 AM MST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1039 AM MST FRI JUL 3 2009
AZZ019-029>035-041200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1039 AM MST FRI JUL 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN ACTIVE AFTERNOON AND EVENING IS EXPECTED AS MONSOON MOISTURE
CONTINUES TO STREAM INTO THE STATE. BECAUSE OF WEAK STEERING
WINDS...THE MAIN THREAT FROM THE STORMS TODAY AND THIS EVENING
WILL BE FROM HEAVY RAIN AND POSSIBLY FLASH FLOODING. A FEW
LOCATIONS COULD RECEIVE 1 TO 2 INCHES OF RAIN IN ONLY AN HOUR OR
TWO. ISOLATED...STRONG DOWNBURST WINDS APPROACHING SEVERE LEVELS ARE
ALSO POSSIBLE...BUT THE RISK OF WIDESPREAD DAMAGING WINDS WILL BE
LOW. THOSE WITH OUTDOOR PLANS ON THE START OF THIS HOLIDAY WEEKEND
SHOULD MONITOR THE WEATHER CLOSELY...AND BE PREPARED TO MOVE
INDOORS QUICKLY. ANY THUNDERSTORM...REGARDLESS OF INTENSITY...
PRODUCES DANGEROUS CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL REMAIN A THREAT ON INDEPENDENCE DAY
THROUGHOUT SOUTHEAST ARIZONA...WITH THE MAIN THREAT AGAIN IN THE
FORM OF HEAVY RAIN AND LIGHTNING. SOME DRYING WILL GRADUALLY
SPREAD FROM WEST TO EAST ACROSS ARIZONA STARTING ON SUNDAY. THIS WILL
REDUCE THUNDERSTORM COVERAGE FOR THE FIRST HALF OF THE NEW WEEK...
PARTICULARLY WEST OF TUCSON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PYTLAK
WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 3, 8:30 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
830 PM MST FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 10 N COVERED WELLS 32.32N 112.14W
07/03/2009 PIMA AZ EMERGENCY MNGR
TWO POWER POLES KNOCKED DOWN ON HIGHWAY 15, NORTH OF
HIGHWAY 86 ON THE TOHONO OODHAM NATION. TIME IS
APPROXIMATE.
&&
LADERFlash Flood, Pima
- When
- July 3, 11:00 PM MST to 11:30 PM MST
- Where
- Pima County, 4.08 mi SSE of Sabino to 7 mi ENE of Tucson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.251, -110.781
Swift water rescue reported by broadcast media near the intersection of Bonanza and Tanque Verde.
Flash Flood, Pima
- When
- July 3, 11:00 PM MST to 11:45 PM MST
- Where
- Pima County, 5.55 mi SSW of Vail Jct to 9 mi S of Vail
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.963, -110.772
Broadcast media reported that a swift water rescue was performed in Corona de Tucson.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 3, 20091 death · 1 in hail · 3 events
- Lightning Strike in New York, July 3, 20091 death · 1 event
- Rip Current in Florida, July 3, 20091 death · 1 event
- Flash Flood and Damaging Wind in Wyoming, July 3, 20091 injured · $5.0 million · 56 kt wind · 2 events
- Flash Flood and Hail in Colorado, July 3, 20096 injured · $150,000 · 1.75 in hail · 11 events
- Damaging Winds in Arizona, July 3, 20094 injured · $251,000 · 70 kt wind · 2 events
- Lightning Strike in Maine, July 3, 2009$300,000 · 1 event
- Hail and Damaging Winds in Kansas, July 3, 2009$75,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 3, 2009$30,000 · 1 in hail · 23 events
- Flash Flooding and Flood in New Mexico, July 3 to 5, 2009$50,000 · 58 kt wind · 4 events
- Damaging Wind in Arizona, July 3, 2009$25,000 · 60 kt wind · 1 event
- Flash Flooding in Pennsylvania, July 3, 2009$23,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170958, 186704.